laundry, sleepwalking attack

Have you ever told your doctor about a side effect you experienced and heard that the drug doesn’t do that? Plenty of people have become extremely frustrated by that message. One reader tried to tell her physicians about a frightening episode like a sleepwalking attack, though they did not seem to take her report seriously.

Pregabalin and a Sleepwalking Attack:

Q. I was prescribed pregabalin (Lyrica) for fibromyalgia. It did not relieve my pain. Worse, it made me narcoleptic, more or less.

I was standing at the kitchen sink, actively washing dishes, and BAM! I was instantly asleep and dreaming while still in motion. Another time I was walking down the hallway carrying a basket of folded laundry to a bedroom when I had this sort of instant sleepwalking attack.

I shook myself awake both times, alarmed at what had happened. There was no forewarning other than feeling a bit tired.

I told the doctor that Lyrica had not worked and the side effects it caused. He was skeptical.

I find all too often, even otherwise great doctors seem to rely on info from drug reps. I wish they would check drug studies to see what the potential side effects can be.

Lyrica as a Cause of a Terrifying Sleepwalking Attack:

A. The prescribing information for Lyrica lists “sleep disorder” as a rare side effect. There is no explicit reference to narcolepsy in the medical literature about pregabalin. Such a sudden sleepwalking attack during the day could be quite dangerous. Thank you for letting us know about your experience.

If you have had an unexpected side effect that was not acknowledged by your prescriber, please tell us about it below.

Join Over 140,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Carol T.
    FL
    Reply

    Just read your article in the Lakeland, FL Ledger on 4/22/ 17. I, too, had a bad reaction to Lyrica. I took it for two days, and I was acting like I was drunker than a skunk. My hubby had to walk me to the bathroom and made me sit in the recliner for at least 2 days until the Lyrica wore off. When I told my neurologist he treated me like I was crazy and did not believe me. I am fed up with drs., and the bottom line is they only spend 10 minutes with you, and THEY DON”T LISTEN TO THE PATIENT!!!!!

  2. Linda
    South Carolina
    Reply

    In response to your article about side effects:

    Shortly after beginning Bupropion (for depression) I noticed that my balance was a bit off and I occasionally felt that I was going to “fall backwards”. When I mentioned these symptoms to my doctor he felt there was no connection between the medication and symptoms.

    I would be interested in hearing the results of your studies of Bupropion.

  3. Lana
    Red Bluff Ca.
    Reply

    I may have experienced sleep walking while taking Lamital and Cymbalta together or Cymbalta the other night April 15th 2017. I defrosted 1/2 of some banana bread. I took the prescriptions then went to bed. The next morning i woke up and saw that the bread was gone! I live alone and have no animals. Um…

  4. PattyPR
    Reply

    Hi! I was the person who wrote about my Lyrica experience above and I wanted to thank you profusely for posting it. I know there have to be other folks out there who have had surprising side effects from this medication and others. To add to the story – I have never fallen asleep in that manner before using Lyrica or since stopping it.

    The two instances were not the sort of “drowsy” where your eyelids get progressively heavier and you start to nod off. It was fully awake one moment, then fully asleep and dreaming the next. If I had not been startled by the sudden vivid dreams, I’m not sure I would have woken so quickly and may have fallen to the floor.

  5. mary
    Reply

    Not with Lyrica, but with Toviaz ER, evidently sleep walked, brought back to bed refrigerator items. In a.m., woke up to a dreadful mess on all my bedding layers incl pillows!

    NP was not only angry when I reported incident, but told me to continue RX which I did not do. She then prescribed a different one and again had sleep disturbance problem.

  6. Ada
    McFarland, WI
    Reply

    About 10 years ago, I was diagnosed with depression and, after trying, a number of antidepressants, was able to get good results with Lexapro (escitalopram). a few months later, I was diagnosed with arthritis and was advised to take Advil or other NSAID to aid with pain and inflammation.

    About a year later, I started having problems with my Lexapro seeming to be ineffective, throwing me into deep depression along with fits of anger and suicidal thoughts. I came to realize that it was when I was taking Advil continually for my arthritis pain that the Lexapro seemed to stop working. I talked to my doctor and she said that other patients also reported this, but she could not get corroboration of it from anyone else in the medical profession, nor any of the drug companies making NSAIDs or Escitalopram. We worked out a “formula” for me to take only 1 Advil along with 1 Tylenol to help with my joint pain and to spread that out over a full 7-8 hours when possible. This helped a lot.

    I credit my doctor for being open-minded and reasonable enough to believe me and her other patients and not to dismiss us. Now… 10 years later, it has been acknowledged that almost every NSAID out there can, and probably will, interfere with some, if not all, antidepressants and that doctors should monitor their patients who need to take both types of medication.

    A few years later, I went through a similar problem when I was prescribed a statin for my mildly high cholesterol and experienced joint pain. But I was with a different doctor who dismissed my claim. My only recourse was to stop the medication myself, fortunately with no ill effects. Again, a few years later, it was acknowledged as a common problem for many people who have to take statins.

    I am so sick and tired of doctors who think their patients are stupid. Because of them, it is more important than ever for a patient to stand up and advocate strongly for themselves when they feel something is not right.

  7. Linda G
    W. Montana
    Reply

    My Lyrica (as well as gabapentin) side affect was a severe pain in the groin which would occur about every couple of months. I googled this and was amazed that many others had experience this as well. I don’t take this medication any longer and the pain has not happened since.

  8. Kathy
    Washington
    Reply

    I cannot tolerate statins. They make me feel totally spaced out and unable to function. I reported this to my doctor and the response was “they’re not supposed to do that.” We were in a circular argument. Your cholesterol is too high. I can’t tolerate statins. Your cholesterol is too high. Statins make me feel suicidal. Your cholesterol is too high. She would not consider alternatives. I therefore fired her. I took Lovaza and Welchol (still take Welchol). I also take aged garlic. Numbers aren’t great, but they’re better.

  9. Justine
    Aldershot UK
    Reply

    This drug is scary i was on it it for 6 months and am now trying to get off the stuff. It took my life away. Stopped me enjoying anything. Didn’t look forward to anything. It lures you in by working well in the first few weeks then it starts to erode everything that is you. Now I’m in withdrawal​from it and it’s a nightmare but i will never go back on it. I would rather be in this state than the zombie it turned me into.

  10. Michelle Storms MD
    Reply

    I, too, have had rare bizarre side effects to very low doses of meds. Physicians think I am just making it up when I tell them what I experienced. But I am not, and since I am a physician, I should have some credibility (everyone else should as well). I believe patients when they tell me how a medication affected them unless they are clearly drug-seeking.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.